Skip to Main Content

Chapter 33. Parkinson Disease

Student Questions

DK is a newly diagnosed patient with Parkinson Disease (PD). She asks you to explain PD. Which of the following is true regarding the pathophysiology and etiology of PD?

A. Dopamine concentrations decrease but serotonin concentrations increase with disease progression.

B. Apoptosis may be one of the etiologies of PD.

C. Dopamine in the brain is metabolized by dopa decarboxylase.

D. Lewy Bodies appear only in the brain as levodopa is metabolized.

Answer: C

Option A: Incorrect. Dopamine is the primary neurotransmitter that decreases but concentrations of other neurotransmitters also decrease.

Option B: Correct. Apoptosis is one of the etiologies of PD via programed cell death.

Option C: Incorrect. Dopamine in the brain is metabolized by catechol-O-methyl transferase, monoamine oxidase, and homovanillic acid. Levodopa is metabolized by dopa decarboxylase to dopamine.

Option D: Incorrect. Lewy Bodies appear in multiple places in the body and are abnormal deposits of a protein called alpha-synuclein.

A 65-year-old patient with PD asks you to explain which surgical procedure could be an option for him. Based on available evidence, which of the following is the best answer at this time?

A. Pallidotomy

B. Deep-brain stimulation

C. Thalamotomy

D. Spheramine transplantation

Answer: B

Option A: Incorrect. Pallidotomy is used for other medical conditions.

Option B: Correct. Deep-brain stimulation is used for PD.

Option C: Incorrect. Thalamotomy is used for other medical conditions.

Option D: Incorrect. Spheramine transplantation is used for other medical conditions.

BB, a 75-year-old man with PD, comes to the pharmacy to pick up his prescriptions. He is currently taking levodopa/carbidopa, ropinirole, and rasagiline. His wife tells you that for the last month after starting the ropinirole, her husband has been talking to people who are not present. BB does not seem bothered by the hallucinations. Which of the following is appropriate to minimize BB's hallucinations?

A. Decrease the dose of levodopa/carbidopa or ropinirole

B. Switch rasagiline to a COMT inhibitor

C. Add pimavanserin

D. A and C

Answer: A

Option A: Correct. Since the hallucinations started after initiating the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.